Kansas, 2008

Heavy Rain in Kansas, August 7, 2008

August 7, 2008 · NWS DDC · 1 event in 1 county or zone

An isolated cluster of thunderstorms produced copious amounts of rain during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated cluster of thunderstorms produced copious amounts of rain during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 1:37 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 7, 1:37 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 AM CDT THU AUG 7 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIPITATION.

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES UPPER LEVEL RIDGING
IN CONTROL ACROSS MUCH OF THE WESTERN CONUS. A +90KT JET COMING OFF
THE RIDGE IS STREAMING EAST ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY AND INTO THE SOUTHERN GREAT LAKES REGION. A WIDESPREAD POOL
OF LOW LEVEL MOISTURE IS STRETCHED ACROSS THE SOUTHEAST STATES AND
UP INTO THE CENTRAL PLAINS. THE HIGHEST H85 DEWPOINTS OF 15C TO 17C
EXTEND FROM SOUTHWEST NEBRASKA SOUTHEAST DOWN INTO CENTRAL OKLAHOMA,
SOUTHWEST MISSOURI, AND NORTHWEST ARKANSAS. A FRONTAL BOUNDARY IS
POSITIONED FROM EASTERN COLORADO EASTWARD ACROSS CENTRAL KANSAS AND
ON INTO MISSOURI.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER
LEVEL RIDGING IN THE WESTERN CONUS MOVING VERY LITTLE DURING THE
PERIOD, WHICH IN TURN WILL KEEP A GENERAL NORTHWESTERLY FLOW ALOFT
ACROSS WESTERN KANSAS THROUGH THE EARLY PART OF THE WEEKEND.
MEANWHILE, A SERIES OF UPPER LEVEL S/WAVE DISTURBANCES WILL CONTINUE
TO CYCLE AROUND THE HIGH TO OUR SOUTHWEST AND DOWN ACROSS THE
CENTRAL PLAINS. THE GFS, UKMET, AND NAM ALSO POINT TO THE FRONTAL
BOUNDARY BEGINNING TO SINK BACK SOUTH TODAY AND PUSHING INTO
OKLAHOMA BY THIS EVENING. MOISTURE AVAILABILITY WILL NOT BE A
PROBLEM AS AN EASTERLY UPSLOPE FLOW WILL KEEP SURFACE DEWPOINTS IN
THE 60S(F) THROUGHOUT MUCH OF THE CWA. AS A RESULT, SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS WESTERN
KANSAS...PARTICULARLY IN ASSOCIATION WITH THE FRONTAL BOUNDARY.
WITH ONGOING CONVECTION THIS MORNING ACROSS NORTHWEST KANSAS
SHIFTING SOUTHEASTWARD, THE BEST CHANCE FOR PRECIP THIS MORNING
WILL BE ACROSS OUR NORTHERN ZONES WITH THAT FOCUS SHIFTING MORE
SOUTHWARD AS THE DAY PROGRESSES. WILL TWEAK POPS A BIT TO SHOW
THAT TRANSITION. GFS AND NAM MODEL SOUNDINGS DO SUGGEST PW VALUES
ABOVE AN INCH AND HALF TO NEAR TWO INCHES. COMBINED WITH WEAK
UPPER LEVEL FLOW ANY DEVELOPING STORMS WILL BE SLOW MOVING WHICH
COULD PRODUCE LOCALLY HIGHER RAIN AMOUNTS. CHANCES FOR PRECIP WILL
LINGER INTO FRIDAY...MAINLY SOUTH AND SOUTHWEST...WITH THE FRONTAL
BOUNDARY EXTENDING ACROSS THE TEXAS PANHANDLE SOUTHEAST INTO
OKLAHOMA. MAY BUMP POPS UP A BIT SOUTH AND WEST. SURFACE HIGH
PRESSURE TO THE NORTHEAST WILL CONTINUE TO INFLUENCE AN EASTERLY
UPSLOPE FLOW WHICH WILL KEEP INJECTING LOW LEVEL MOISTURE INTO THE
AREA.

AS FOR TEMPERATURES, EXPECT A DROP OFF TODAY FROM WEDNESDAYS HIGHS
IN ACCORDANCE WITH THE FRONTAL BOUNDARY SHIFTING BACK SOUTH.
TEMPERATURES AT H85 WILL BE AROUND 18C TO 20C ACROSS MUCH OF THE
CWA. INCREASED CLOUDINESS WILL ALSO BE A FACTOR WHICH SHOULD HELP
LIMIT SURFACE TEMPERATURES A BIT AS WELL. FOR FRIDAY, SOUTHWEST
KANSAS WILL REMAIN NORTH OF THE BOUNDARY WHICH SHOULD KEEP
TEMPERATURES FROM REBOUNDING TOO MUCH. PLAN TO MAKE ONLY SLIGHT
ADJUSTMENTS TO TEMPERATURES.

DAYS 3-7...

LATEST MODELS THIS MORNING APPEAR SIMILAR TO PREVIOUS RUNS WITH
PLACING A WNW OR NW FLOW ACROSS WESTERN KS OVER THE WEEKEND THROUGH
THE BEGINNING OF THE WORK WEEK. THIS SUPPORTS PREVIOUS SHIFTS AFD
THOUGHTS ABOUT THE POSSIBILITY OF NOCTURNAL MCS EACH DAY WITH
UNCERTAINTY REMAINING ON LOCATION OF DEVELOPMENT AND TRACK OF THESE
STORMS DURING THE LATER PERIODS. GIVEN THIS UNCERTAINTY SEE LITTLE
REASON TO MAKE ANY ADJUSTMENTS TO THE CURRENT GRIDS. ALTHOUGH NOT A
BIG FAN OF SMALL POPS IN FOR AN EXTENDED PERIOD OF TIME AM UNABLE TO
PICK WHICH PERIOD WOULD BE MORE FAVORABLE FOR PCPN.

PREVIOUS SHIFTS DISCUSSION ON TEMPS ALSO LOOKS ON TRACK WITH THE GFS
85H TEMPS VERY SIMILAR TO CURRENT GRIDS THROUGH THE WEEKEND. ECWMF WAS A
LITTLE COOLER BUT ENOUGH UNCERTAINTY EXISTS AS TO NOT MAKE ANY MAJOR
CHANGES AT THIS TIME. THE TREND LOOK VERY GOOD.

&&

.AVIATION...

AVIATION DISCUSSION WILL BE OUT BY 6 AM CDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  83  64  84  65 /  60  40  30  20
GCK  82  62  83  65 /  60  40  30  20
EHA  82  63  83  63 /  60  50  40  20
LBL  83  64  83  65 /  60  50  40  20
HYS  82  61  87  64 /  50  20  20  20
P28  85  66  87  68 /  60  40  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/18/18
Hazardous weather outlook, Aug 7, 3:47 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 AM CDT THU AUG 7 2008

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
447 AM CDT THU AUG 7 2008 /347 AM MDT THU AUG 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING...MAINLY
NORTH OF A LINE FROM HUGOTON TO MINNEOLA TO PRATT. ANOTHER ROUND OF
THUNDERSTORMS WILL THEN BE POSSIBLE BY LATE THIS AFTERNOON AND
EVENING AS A FRONTAL BOUNDARY BEGINS TO PUSH SOUTH THROUGH
SOUTHWEST KANSAS. ANY DEVELOPING STORMS ARE NOT EXPECTED TO BECOME
SEVERE...HOWEVER IT CANNOT BE COMPLETELY RULED OUT. A FEW STORMS MAY
BE CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS WITH
PERIODS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A CHANCE FOR THUNDERSTORMS WILL EXIST EACH DAY THROUGH EARLY NEXT
WEEK. HOWEVER, WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Rush

When
August 7, 4:30 AM CST to 10:00 AM CST
Where
Rush County, 8.36 mi S of Shaffer
Reported by
Trained Spotter
Coordinates
38.350, -99.100

Rainfall of 5.00 was reported in about a 5 1/2 hour period. Creeks in the area were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133317.